Ohio, 2004Flash Flooding and Flood in Ohio, May 18 to 19, 2004
May 18 to 19, 2004 · NWS ILN · 9 events in 7 counties and zones
5 thunderstorm wind, 2 flash flood, 1 hail, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 2:27 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, May 18, 2:27 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT TUE MAY 18 2004
.DISCUSSION...
A COLD FRONT WAS POSITIONED ACROSS NORTHERN INDIANA AND NW OHIO THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS WERE FORMING IN THE UNSTABLE
ATMOSPHERE ALONG AND SOUTH OF THE FRONT. WIND FIELDS WERE NOT
OVERLY IMPRESSIVE BUT CAPES WERE OVER 2000 J/KG AND WBZ(S) WERE IN
THE RANGE FAVORABLE FOR LARGE HAIL. ALSO MAX DELTA THETA-E(S) ON A
MODIFIED 12Z ILN SOUNDING WAS 23...SUGGESTING DAMAGING WINDS WILL
ALSO BE POSSIBLE. THE SPC HAS PUT THE NORTHERN 2/3 OF THE FCST AREA
IN A SVR TS WATCH UNTIL 8 PM THIS EVENING.
AS THE NIGHT PROGRESSES...THE BNDRY WILL SAG SOUTH ACROSS THE FCST
AREA. BOTH THE GFS AND ETA SHOW DECENT SFC CONVERGENCE WITH THE
BNDRY AND PW(S) ARE PROGGED OVER 1.6 INCHES. BASED ON CURRENT
CONVECTIVE DEVELOPMENT NEAR THE FRONT...AND FCST QPF...IT APPEARS
THAT FLOODING COULD BE A PROBLEM AS THE BNDRY STRADDLES THE AREA
OVERNIGHT. IN RESPONSE...HAVE PUT THE NORTHERN 2/3 OF THE FCST AREA
IN A FLOOD WATCH UNTIL 10Z WEDNESDAY.
DID NOT STRAY MUCH FROM CURRENT TEMPS AND NOT MANY CHANGES TO REST
OF SHORT TERM IN GENERAL. BY CONSENSUS...THE BNDRY WILL MOVE NORTH
AGAIN WEDNESDAY AFTERNOON INTO THE EVENING.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES
INZ050...INZ058>059...INZ066.
KY...NONE.
OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ026...
OHZ034>035...OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>072...
OHZ074.
&&
Hazardous weather outlook, May 18, 4:00 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 18 2004
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
COLD FRONT WILL DRIFT SOUTH FROM THE GREAT LAKES INTO SOUTHERN OHIO
AND INDIANA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY.
DURING THE AFTERNOON AND EVENING SOME OF THE THUNDERSTORMS COULD
BECOME STRONG WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS. AS THE EVENING WEARS ON THE THUNDERSTORMS WILL TRANSITION INTO
HEAVY RAINERS...MAKING FLOODING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ACTIVE WEATHER PATTERN WILL KEEP THE THREAT OF THUNDERSTORMS THROUGH
MONDAY. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND
EVENING.
TIPTON
In the hours before
Local storm report, May 18, 5:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
625 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL HILLIARD 40.04N 83.14W
05/18/2004 0.75 INCH FRANKLIN OH TRAINED SPOTTER
&&Event by event
5 thunderstorm wind, 2 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Franklin
- When
- May 18, 5:25 PM EST to 5:29 PM EST
- Where
- Franklin County, Hilliard
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.033, -83.150
Large limbs were knocked down. Penny size hail also occurred.
Thunderstorm Wind, Madison
- When
- May 18, 5:30 PM EST to 5:34 PM EST
- Where
- Madison County, 7 mi NW of London
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.950, -83.550
Several trees and power poles were downed near Choctaw Lake.
Thunderstorm Wind, Champaign
- When
- May 18, 5:40 PM EST to 5:44 PM EST
- Where
- Champaign County, Urbana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.117, -83.750
Power poles were knocked down.
Thunderstorm Wind, Preble
- When
- May 18, 7:30 PM EST to 7:34 PM EST
- Where
- Preble County, 2 mi SE of West Elkton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.567, -84.517
Two trees and a few large limbs were downed along West Elkton-Gifford Road.
Hail, Montgomery
- When
- May 18, 7:50 PM EST to 7:54 PM EST
- Where
- Montgomery County, Vandalia
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.883, -84.200
Thunderstorm Wind, Madison
- When
- May 18, 9:00 PM EST to 9:04 PM EST
- Where
- Madison County, 6 mi N of London
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.967, -83.450
Flood, Pickaway
- When
- May 18, 10:45 PM EST to 10:51 PM EST
- Where
- Pickaway forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
Thunderstorms produced around two inches of rain during the evening hours. The heavy rain caused flooding of roads across the county.
Flash Flood, Pickaway
- When
- May 18, 10:52 PM EST to May 19, 1:00 AM EST
- Where
- Pickaway County, 5 mi NW of Circleville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
Numerous roads were flooded.
Flash Flood, Hocking
- When
- May 18, 11:18 PM EST to May 19, 2:00 AM EST
- Where
- Hocking County, Logan
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
Fourteen homes sustained damage from high water in the Carbon Hill area. Several roads were flooded across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
- Damaging Wind in Missouri, May 18, 2004$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400798, 5400799, 5400797, 5400800, 5400801, 5400802, 5400805, 5400804, 5400803.